View Full Version : DH just put on coumadin for life :(
07-27-2007, 08:21 AM
07-27-2007, 09:41 AM
My grandmom had numbness in her hands for a while, so her doctor put her on Coumadin after a few tests. She was on it for about 2 years when she travelled to Russia/Russian Georgia. She didn't realize how stressful the trip would be, but she was drained when she got back. Within 3 days of coming home, she suffered a stroke. My mom found her on the floor of her apartment. No-one knows how long she lay there. I visited her earlier, but it could have been anywhere up to 5 hours.
She recovered almost completely and she's doing very well. She's 85 now. The doctors attribute her recovery to being on coumadin at the time of the stroke. She's still on it as her circulation problems and clotting issues won't go away. But we were all very grateful that her doctor had the knowledge to put her on it.
07-27-2007, 10:49 AM
Ceepa, I'm very sorry about DH's condition! No real BTDT, but I was on Lovinox for a while, and it reaally got to be very routine and no big deal. Plus I got to make jokes that if you'd excuse me, I have to go shoot up now. Ya know, always good for a laugh. Wishing you the best. -- Fairy
07-27-2007, 11:23 AM
Thanks ladies for the replies.
07-27-2007, 12:11 PM
My father was put on Coumadin in college and has been on it for life as well. He had a pulmonary embolism at the age of 21, again when I was a baby, and he has had trouble with blood clots his entire adult life. He almost died many times. The Coumadin has been a lifesaver for him, but it is very important to make sure that all your DH's doctors are in communication at all times, that if he is hospailtzed or ever had a medical procedure, you advocate and keep an eye on what is administered to him, and that if he ever goes off of it, he is monitored heavily (my dad has had to go off here and there to have other medical procedures, etc.).
Remember that if he is overdosed, things can go the opposite direction and he can bleed easily. We always look out for that too. And alcohol is a natural blood thinner, so your DH should probably go very easy on alcohol. There are medications to avoid too -- aspirin and things containing aspirin, etc. My father has to be careful about what kinds of painkillers he uses.
But I don't know much else to tell you except that I would definitely have your children's clotting times tested, especially if you have a girl. I have had to be tested several times, including every time I intended to be pregnant. There are genetic tests now as well as clotting time tests. Pregnancy can result in higher incidences of blood clots and I have to be monitored during pregnancy and immediately postpartum as well.
Good luck. It is scary, but totally manageable.
07-27-2007, 03:29 PM
my dad is on coumadin for life, after a life threatening case of multiple pulmonary emboli. (sp?)
his only huge change was adding daily exercise to his routine, to help prevent clotting, etc.
and he bruises A LOT. a lot a lot a lot. if he bumps something, he bruises. he won't wear shorts or short sleeves anymore because people constantly ask him about the bruising. and yes, if he gets a tiny little cut, he bleeds a LOT.
07-27-2007, 03:41 PM
i am sorry to her about this situation. at least you found out now instead of in a different situation.
my dad is on coumadin for life. he also bruises very easily. they stay for along time. and they hurt him. he was put on it for a kidney transplant. then taken off of it and then had a brain aneurysm. luckily they found this in time. but he is making it. he once changed prescription companies and he had a hard time dealing with the dosage difference. i don't have any resources for you but i will be thinking of you and your family in this time of change!!!
07-27-2007, 07:27 PM
I assume he's seeing a hematologist? If not, he should be. I didn't go searching for any specific resources.
I found out from my cardiologist that a LOT of what they tell you about Coumadin is no longer pertinent. The whole thing about avoiding green leafies is outdated. She said that she has patients that are vegans. Kind of hard to avoid greens, right? She said that she simply has them on higher dosages of the med. For instance, I'm on 5mg. One of the vegan patients, she said, is on 35mg/day. Also, it's not so much *avoidance* of Vitamin K-rich foods, as much as *maintaining* a constant level of consumption. If your DH never, ever eats spinach and then gorges on a spinach salad, it will screw with his INR level, kwim?
It's become such a common med to be on, that he should be able to live with it without problems. I did, however, find out that there is a *significant* variable when taking generic Warfarin instead of the brand name Coumadin. It can vary as much as 1mg a DAY.
At first, your DH will need to be monitored on a frequent basis until they can get his dosages correct. Therapeutic ranges are hard to maintain at first, and different medications can affect his levels - anything from antibiotics, to meds like Imitrex, or anti-depressants. He'll also need to be cognizant of any nasty headaches, or sudden soreness/numbness in his lower extremities. He will also have to make a habit of stopping/walking around on long trips. The Coumadin should prevent any future clots, but it's still good practice.
Have they put your DH on Lovenox injections until they can establish his levels? Coumadin takes a good 72hrs to work it's way into the bloodstream. For instance, my levels were low when I had my INR tested on Monday. I was at 1.9 (they like to see it between 2-3). They had me up my meds that night, but the numbers won't reflect that increase until three days after the increased dose.
The thing that I can't stress enough is that your DH has to have a really good relationship with whatever doctor is going to follow him. If he doesn't get along with the way the doctor (and nurses, since they are the ones he will see most often), then it's going to be an uphill battle.
He will likely be referred to a Coumadin "clinic" for maintenance (I can't remember where you live, but if it's near a large city, he'll likely go to one). The clinics offer finger stick testing and immediate readings (as opposed to traditional labs that take vials and get back to you later in the day). The clinic I've been going to is in a cardiologist's office, and the nurse practitioners follow me pretty closely, then report to the covering doctor.
A Medic Alert bracelet (or something similar) isn't a bad idea. Just bear in mind that it's not the end of the world. Fortunately, they have caught this predisposition before any ill effects occurred.
Sorry this became a bit of a book. ;)
PM me if you want more information
Again, I'm glad that they found this information out and are treating him proactively.
ETA - Ceepa, see your email. :)
07-28-2007, 08:24 AM
You got a lot of good advice, especially about Vit. K rich food. Don't avoid them, just be consistent about there intake, especially before you DH gets his blood tests.
Although it is much more common in elderly people, I fairly regularly see the patient that fell down and hit their head on coumadin and they wind up having a much more serious head injury that they would otherwise. It is more common among elderly people for various reasons, but it something you and your husband should be aware of. It's not that he should avoid sports or something, but take extra precaution about hitting his head. Have him where a helmet, not just on a bike but say skiing, snowboard, etc. If you live in the north, make sure salt gets thrown down in the winter to avoid slips, etc. I had a kidney failure pt once (they are prone to bleed) who wound up with a very serious head injury from a company softball game. I'm so paranoid I'd probably make my DH wear I helmet for that. If he does fall and hit his head I would probably suggest going to the emergency room to get it check out since he is on coumadin. I can't think of any ER person that wouldn't go, "Yep, let's get a CT scan to be cautious."
Usually the problem is someone's clotting times are off and they don't know it then they fall and hit there head and get into trouble. I don't think the risk is high, just the potential outcome can be serious.
Mom to Harvey
& Eve 6/18/06
vBulletin® v3.8.4, Copyright ©2000-2013, Jelsoft Enterprises Ltd.